Relative permeabilities for strictly hyperbolic models of three-phase flow in porous media

Ruben Juanes*, Tadeusz W. Patzek

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

35 Scopus citations


Traditional mathematical models of multiphase flow in porous media use a straightforward extension of Darcy's equation. The key element of these models is the appropriate formulation of the relative permeability functions. It is well known that for one-dimensional flow of three immiscible incompressible fluids, when capillarity is neglected, most relative permeability models used today give rise to regions in the saturation space with elliptic behavior (the so-called elliptic regions). We believe that this behavior is not physical, but rather the result of an incomplete mathematical model. In this paper we identify necessary conditions that must be satisfied by the relative permeability functions, so that the system of equations describing three-phase flow is strictly hyperbolic everywhere in the saturation triangle. These conditions seem to be in good agreement with pore-scale physics and experimental data.

Original languageEnglish (US)
Pages (from-to)125-152
Number of pages28
JournalTransport in Porous Media
Issue number2
StatePublished - Nov 2004
Externally publishedYes


  • Conservation laws
  • Elliptic regions
  • Hyperbolic system
  • Oak experiments
  • Relative permeability
  • Three-phase flow

ASJC Scopus subject areas

  • Catalysis
  • Chemical Engineering(all)


Dive into the research topics of 'Relative permeabilities for strictly hyperbolic models of three-phase flow in porous media'. Together they form a unique fingerprint.

Cite this